How to Know If It’s Fentanyl

Written by Chloe Nicosia

Preventing Overdose – How to Know If It’s Fentanyl

The opioid crisis in America has reached devastating proportions. As of 2016, around 115 people on average die each day from opioid overdoses with fentanyl being the leading cause of overdose deaths, according to the CDC. Fentanyl is one of the most powerful opioids to be abused and overdoses happen because the strength of the dose is often underestimated, especially by those addicts who have a tolerance. How to know if it’s fentanyl can help those who are abusing opioids to prevent overdose, but for a person to truly reduce their overdose risk, they must seek professional help.

In this article, we will look at how to know if it’s fentanyl.

Fentanyl’s Potency

The reason fentanyl is such a dangerous opioid is because it is as much as 50 to 100 times more potent that other opioids, such as morphine or heroin. The massive increase in potency compared to other opioids is what causes people to misjudge their dose. To put into perceptive, a baggy of heroin can have around 100mg of heroin, but if even 20% of the baggy was fentanyl, there would be around 2,000 mg of heroin present. Such high amounts of the drug are enough to cause overdose, even in tolerant users.

The heart of the problem is that because fentanyl is so potent, even when you know it is fentanyl, it requires that you use scientific equipment to measure a safe dose – the naked eye is not enough.

Fentanyl Laced Street Drugs

How to know if it’s fentanyl is one of the major concerns in the opioid epidemic as other drugs being laced with fentanyl. An addict may be used to how much heroin they need to use but with fentanyl laced street drugs, there is no way to tell how potent the mixture is going to be.

It is not just other opioids that are being laced with fentanyl either – street drugs such as MDMA cocaine are being laced with the drug with fatal consequences. Even marijuana has been reported being laced with fentanyl. In these situations how to know if it’s fentanyl becomes nearly impossible as even the person selling the drug may not be aware.

Fentanyl laced drugs are turning up across the country and nearly every drug abuser is at risk of unknowingly ingesting or smoking fentanyl laced drugs.

There is no way to tell just by looking at a substance if there is fentanyl present.

Dangers of Using Fentanyl

Whether a person buys fentanyl or fentanyl laced drugs, the dangers are the same. The main reason people overdose and die from fentanyl is because of the effects it has on a person’s respiratory system. Higher doses of the drug can cause respiratory depression, as with all opioids. Breathing slows down to such an extent that it can cause lack of oxygen to reach many of the major organs, causing massive and often permanent damage. Breathing can stop entirely leading to death. Some people may survive but suffer from brain damage or other organ damage due to the extended periods with a lack of oxygen.

The abuse of opioids can lead to severe physical dependence. Such drug dependence requires a professional approach to treatment. Simply wanting to stop is not enough. Treatment programs at rehab centers on Better Addiction Care can help you or someone you care for overcome the grip of addiction. Call them today at 1-800-429-7690.

Sources:

https://www.cdc.gov/drugoverdose/epidemic/index.html

https://www.drugabuse.gov/drugs-abuse/opioids